NOTE: This page is also available as a PDF download.
- Do you see drug paraphernalia?
- Are their arms, hands, legs, or feet bound or otherwise restricted?
- Is there anything covering their face or mouth?
- Is there anything around their neck that might restrict their airway or blood flow to the brain?
Next, look for signs of overdose:
- Not breathing
- Chest not moving
- No airflow from nostrils
- Not responsive
- Skin color is bluish (light skin) or grayish (dark skin)
- Pupils constricted (pinpoint)
- Gurgling sound (aka the “death rattle”)
- Shake them by the shoulders and yell “Are you ok? Do you need help?”
If no response,
- Move the person to the floor or other flat, hard surface (not on a bed or sofa) on their back.
- Make a fist and rub your knuckles hard up and down the sternum (pain response).
If no response,
- With a gloved hand or a clean cloth, look and sweep the inside of the mouth for foreign objects.
- Fentanyl patches
- syringe caps
- undissolved pills
- Narcan (nasal spray)
Remove the Narcan from its packaging. Stick the device all the way up the nostril and press the plunger and hold for a second or two. The medication will absorb through the sinuses.
- Evzio (autoinjector, discontinued but still in use)
Remove the cap from the autoinjector and press it firmly against the muscular part of the thigh. It is ok to do it through clothes if necessary. Depress the plunger and hold in place for 5 seconds.
- Injectable Naloxone (needle and vial)
Draw up the entire vial into the syringe. Don’t worry about air bubbles. Inject into the muscular part of the thigh.
- If someone else is with you, have them call 911. If not, call 911 on speaker after administering the first dose of Narcan. Tell 911 operator:
- Someone is unconscious, unresponsive, and not breathing, and you have administered 1 dose of Narcan
- Exact details of your location (include address and info such as “upstairs, 1st room on left”)
- Physical description of the person in distress
*If you are trained and comfortable administering CPR, do so. If not, continue to stimulate and talk to the person, shaking their shoulders periodically until EMS arrives.
If you have multiple doses of naloxone on hand (each box comes with two doses), you can safely administer a second dose after 2 minutes *if the person is showing no signs of breathing or becoming conscious. You can continue to administer doses as needed until the person is resuscitated or until EMS arrives.
The person may awaken and be confused, even angry. Administering naloxone takes away their high, so you’ve essentially sent them into rapid withdrawal and that doesn’t feel good. Some people will want to get up and leave, but it is very important that you try to keep them calm until medical help arrives.
Depending on the amount of opioid in their system, they could go back into overdose as the naloxone wears off. For this reason, it is critical that they are monitored closely for no less than two hours after an overdose reversal, as the effects of naloxone will begin to wear off after 90 minutes.